Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Tight contact structures on solid tori

Author: Sergei Makar-Limanov
Journal: Trans. Amer. Math. Soc. 350 (1998), 1013-1044
MSC (1991): Primary 53C15; Secondary 57R15, 58F05
MathSciNet review: 1401526
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study properties of tight contact structures on solid tori. In particular we discuss ways of distinguishing two solid tori with tight contact structures. We also give examples of unusual tight contact structures on solid tori.

We prove the existence of a $\mathbb{Z}$-valued and a $\mathbb{R}/2\pi\mathbb{Z}$-valued invariant of a closed solid torus. We call them the self-linking number and the rotation number respectively. We then extend these definitions to the case of an open solid torus. We show that these invariants exhibit certain monotonicity properties with respect to inclusion. We also prove a number of results which give sufficient conditions for two solid tori to be contactomorphic.

At the same time we discuss various ways of constructing a tight contact structure on a solid torus. We then produce examples of solid tori with tight contact structures and calculate self-linking and rotation numbers for these tori. These examples show that the invariants we defined do not give a complete classification of tight contact structure on open solid tori.

At the end, we construct a family of tight contact structure on a solid torus such that the induced contact structure on a finite-sheeted cover of that solid torus is no longer tight. This answers negatively a question asked by Eliashberg in 1990. We also give an example of tight contact structure on an open solid torus which cannot be contactly embedded into a sphere with the standard contact structure, another example of unexpected behavior.

References [Enhancements On Off] (What's this?)

  • [A1] V. I. Arnold, Mathematical Methods of Classical Mechanics, MIR, Moscow, 1974.
  • [A2] V. I. Arnold, Geometrical Methods in the Theory of Ordinary Differential Equations, Nauka, Moscow, 1978.
  • [AG] V. I. Arnold, A. Givental, Symplectic Geometry, Dynamic Systems IV.
  • [AMR] R. Abraham, J. E. Marsden and T. Raitu, Manifolds, Tensor Analysis, and Applications, Springer-Verlag, New York, 1988. MR 89f:58001
  • [Be] D. Bennequin, Entrelacement et equations de Pfaff, Asterisque 107-108 (1983), 87-161. MR 86e:58070
  • [El1] Ya. Eliashberg, Contact $3$-Manifolds Twenty Years Since J. Martinet's Work, Ann. Inst Fourier (Grenoble) 42 (1992), 1-12. MR 93k:57029
  • [El2] Ya. Eliashberg, New Invariants of Open Symplectic and Contact Manifolds, J. Amer. Math. Soc. 4 (1991), 513-520. MR 92c:58030
  • [El3] Ya. Eliashberg, Classification of overtwisted contact structures on $3$-manifolds, Invent. Math. 98 (1989), 623-637. MR 90k:53064
  • [El4] Ya. Eliashberg, Legendrian and transversal knots in tight contact $3$-manifolds, Topological Methods in Modern Mathematics (1993), 171-193. MR 94e:57005
  • [Gi1] E. Giroux, Convexite en Topologie Contact, Comment. Math. Helv. 66 (1991), 637-677. MR 93b:57029
  • [Gi2] E. Giroux, Une structure de contacte, meme tendue, est plus ou moins tordue, Ann. Ecole Norm. Sup. 27 (1994), 697-705. MR 96b:57034
  • [Gi3] E. Giroux, Classification of tight contact structures on a three-torus, to appear.
  • [Gr] J. W. Gray, Some global properties of contact structures, Ann. of Math. 69 (1959), 421-450. MR 22:3016
  • [H] H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), 515-564. MR 94j:58064
  • [KO] Y. Katznelson and D. Ornstein, The differentiability of the conjugation of certain diffeomorphisms of the circle, Ergod. Th. & Dynam. Sys. 9 (1989), 643-680. MR 91i:58121
  • [Mo] J. Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc. 120 (1969), 286-294. MR 32:409
  • [Si] C. L. Siegel, Note on differential equations on the torus, Ann. of Math. 46 (1945), 423-428. MR 7:117g

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C15, 57R15, 58F05

Retrieve articles in all journals with MSC (1991): 53C15, 57R15, 58F05

Additional Information

Sergei Makar-Limanov
Affiliation: Département de Mathématiques, Université du Québec à Montréal, Montréal, Canada

Received by editor(s): January 18, 1995
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society